Metformin-induced yeast infection

EXPERIENCE: Hi,


About 2 months after starting on metformin, I got a yeast infection in my mouth, doctor said it was because my sugar was too high ( it was around 140 - 160 ) so he increased my dosage.

My yeast infection got worse. I tried everything, the doctor gave me two different prescriptions, still nothing. So, I stopped taking my metformin and with in a week my mouth was getting better!!!

So, I went to my doctor, he said I must not be able to take metformin, ( no kidding! ) so I am now on a different medication now.

So, if you are having problems with your meds, and your doctor won't listen, just follow your good feeling and then show him the results!!!

REPLY: Hi,

It is good that you have tried to manage your problems by using your own common-sense. It is also good that you have shifted to another less-problematic drug.

In fact, each drug does carry its side effect while using it. However, not every patient is experiencing them, and not all the side effects of a med has been reported.

So, patients are advised to report everything they experience while using a drug to their doctor.

In addition, doctors are notified only for the side effects that one drug has according to the studies carried out.

Although certain side effects could not be related to a specific drug; doctors are advised to further they judgment in such cases.

One last thing, you said your blood sugar was too high : around 140 up to 160 mg/dL (if not mistaken). I do not thing this is "too high" for you although I am not sure if you are referring to fasting blood sugar or random or after eating.

In either cases, I do not think your levels are too high to keep on drugs unless your doctor has seen something else I missed.

To my opinion, if you have such oscillations in blood glucose, try some natural remedies such as changing your lifestyle, your dietary regime, using some herbs that would lower sugar and reducing your needs to take meds.

All the best!

Dr.Alba

Click here to post comments or follow up

Ask the Doctor now? Simply click here to return to Diabetes medication side effects..

Explore More...